Mirtazapine is making me fat!
October 31, 2010 12:19 PM   Subscribe

Remeron/Mirtazapine and weight gain: help me stop it from happening, please!

I've just started taking mirtazapine despite knowing that it causes weight gain. Prior to choosing mirtazapine, I've gone through a series of other drugs that were weight-neutral or that helped promote weight loss (Wellbutrin) but I can no longer take those b'c of the other side effects that cropped up. I've chosen mirtazapine for the time being b'c it has the least amount of reported side effects - sedation and weight gain are the biggest, most common side effects, but the drug allegedly doesn't cause hair loss, tinnitus, hormonal issues or sleep issues. I thought I could control the weight gain (and even continue losing weight) while on mirtazapine. Boy, was I wrong!

Right now, mirtazapine seems to be working in the ways I need it to work. However, I have re-gained nearly ten pounds in the first two weeks. This gain really surprises me b'c I've been watching what I've been eating - to the point that I have an iPhone app that calculates the calories/helps me keep track of what I'm eating each day. According to that app, I haven't eaten more than 2,000 calories in a day. I also have the Weight Watchers' app and I haven't been eating more points than I should be. Add to this that I'm careful about where my calories come from: I tend to choose high-fiber, minimally-processed foods, though I don't track fat content or sodium.

My choice of foods has helped me lose nearly a third of my highest weight over the past few years and I was still moving the scale downward. Mirtazapine is the only thing I've changed and now, two weeks after starting it, my weight is back up almost ten pounds.

I would really appreciate hearing from others who took/take mirtazapine and have managed not to gain weight. What did you do? If you did take mirtazapine and it caused weight gain, did that stop after a while? Did you increase your dosage and find that the weight gain stopped or increased?
posted by LOLAttorney2009 to Health & Fitness (8 answers total) 1 user marked this as a favorite
 
I was on mirtazapine for 6-8 months and it caused weight gain in the beginning. I believe I put on 10-15lbs. When my dosage was raised for other reasons I found the gaining levelled off. My doctor informed me that it was one of those drugs that for some reason lower levels of it caused more side effects than higher. There does seem to be some sort of plateau you reach w/ the weight gain according to what I hear from other people as well.
posted by kanata at 1:26 PM on October 31, 2010


Former Remeron user here. Unfortunately, I can't speak to the weight gain because I am one of those people who just don't really gain weight.

However, I can report that the following statement from CrazyMeds pretty much defines the experience I had: "You will literally eat sugar straight out of the bag to satisfy your cravings for sweets and carbohydrates." This started about a month in for me, and I began buying pecan pies from Ralph's and destroying them on a daily basis. Again, I don't really gain weight, but for normal folks who do, this will obviously have a significant effect. This is probably right around the corner for you.

For what it's worth, I took Remeron for about 6 months, and it was probably the best drug in that class I've ever taken. However, I found the sedation effect during the night too severe (ie if my house was burning down I wouldn't have been able to get up), and gradually this leaked into my daytime, and I stopped when I realized I was getting home from work and couldn't remember any of the 40 minute commute that I'd just done.

Bonus report: I had no trouble coming off Remeron.

Conclusion: awesome drug, shame about the sedation and sugar addiction.
posted by forallmankind at 1:30 PM on October 31, 2010


Yup, I read that CrazyMeds description prior to going on it and laughed.... It's not so funny anymore.
posted by LOLAttorney2009 at 1:42 PM on October 31, 2010


Right? When you read about side-effects like sexual dysfunction you get all adult-y and serious and turn up your nose. But sugar addiction? That's something little kids have....
posted by forallmankind at 4:14 PM on October 31, 2010


Mirtazapine seems to cause weight gain in a lot of people without any concomitant rise in calorie consumption or change in diet; if you want to stay even as far as your scale weight goes, you may have to cut calories from what was your ordinary regime before. Sometimes medications change people's metabolisms.
posted by Sidhedevil at 4:26 PM on October 31, 2010


Mirtazapine is truly a wonder drug when it comes to treatment-resistant depression, but unfortunately it's also an extremely potent H1 antagonist (pharmacology tangent: in fact, it has the lowest H1 dissociation constant of any drug I'm aware of, which is a hell of a thing to consider when you realize that it was designed as an antidepressant and not as an antihistamine). H1 receptors in the hypothalamus modulate alertness and appetite, so the upshot of this is that mirtazapine knocks you out and gives you insane carb cravings.

I actually managed to lose a large amount of weight on mirtazapine, but that's only because I also happened to be spending 9+ hours/week at the gym and strictly controlling my diet. When I began college and no longer had the spare time and willpower, every last pound came back. The only thing that stopped the weight gain, even after years of being on it, was me switching meds.

As kanata mentions, I've also heard that the side effects tend to be lower with higher dosages, though I don't recall ever noticing this trend myself.
posted by dephlogisticated at 4:42 PM on October 31, 2010


I've been on Mirtazapine for ten months now, and it's awesome. What I found was that the eating sugar thing was definitely strongest at first, it definitely tailed off. (First three months, I ended up buying like three books about cupcakes and a huge number of muffin pans, because all I could think about on the way home was cake. This was a massive improvement on what I used to think about on the way home.). However, I do occasionally get week-long attacks of the 'Mirtazapine munchies' and my internal monologue will be approximately 40% cake thoughts for about a week.

I can't find it now, but I read somewhere that Mirtazapine might mess around with the way your body regulates blood sugar levels, causing the bag-of-sugar behaviour but also weight gain even if you manage to keep off the cake. (Ah, here it is) With this in mind, it might be useful to try eating foods with a low glycaemic index, to keep the insulin weirdery to a minimum, though it sounds like you're already doing that to a certain extent.
posted by Acheman at 3:30 AM on November 1, 2010


All my life I ate as much as I wanted and never put on weight... until I started mirtazapine. It worked really well but I couldn't take the constant urge to eat all the time. After six months (and 30 lbs!) I quit. That was about two months ago and I've lost 10 lbs already. (Oddly enough, my mood is still good -- it was as though it flipped a switch in my head and now I don't need it any more.)
posted by phliar at 1:45 PM on November 1, 2010


« Older Looking for a news article I r...   |  What do I put down for referen... Newer »
This thread is closed to new comments.